Research output

Article in Journal ()

Bodybuilders' Body Composition: Effect of Nandrolone Decanoate

Citation
Vollaard N (2004) Bodybuilders' Body Composition: Effect of Nandrolone Decanoate, Medicine and Science in Sports and Exercise, 36 (3).

Abstract
Introduction: The use of androgenic-anabolic steroids (AAS) among bodybuilders to increase muscle mass is widespread. Nandrolone decanoate (ND) is one of the most popular misused AAS, although the effects on body composition are equivocal. Therefore, the purpose of this study was to determine the effect of ND on body composition in male bodybuilders, with special reference to muscle mass alterations. Methods: Using a randomized "double-blind" "placebo-controlled" design, 16 experienced male bodybuilders (age: 19-44 yr) either received ND (200 mg·wk -1, intramuscularly) or placebo for 8 wk. Body composition was assessed using the four-component model, combining results from underwater weighing, dual-energy x-ray absorptiometry (DXA), and deuterium dilution. Total bone mineral content and density were measured using DXA. Water compartments (extracellular water [ECW] and intracellular water [ICW]) were determined using deuterium dilution and bromide dilution. Results: ND administration resulted in significant increments of body mass (+2.2 kg), fat-free mass (FFM: +2.6 kg), and total body water (+1.4 kg). No significant changes in fat mass, percentage fat, ECW, ICW, ECW/ICW ratio, hydration of the FFM, and on bone mineral measurements were observed. Conclusions: The results show that the administration of 200 mg·wk-1 of ND (intramuscularly) for 8 wk significantly increased body mass and FFM, whereas fat mass, bone mineral content, bone mineral density, and the hydration of the FFM remained unaffected. These data indicate that the changes can be attributed to an increase of muscle mass.

StatusPublished
AuthorsVollaard Niels
Publication date2004
URLhttps://www.scopus.com/…424a4f7dadb3e952
ISSN 0195-9131

Journal
Medicine and Science in Sports and Exercise: Volume 36, Issue 3 (2004)

© University of Stirling FK9 4LA Scotland UK • Telephone +44 1786 473171 • Scottish Charity No SC011159
My Portal